Last year I had a CT scan of my lungs and this also revealed that I had a small cyst on my left adrenal gland.
Could this cyst be responsible for the hypertension I’ve had for over 20 years – despite not smoking, drinking excessively or being overweight?
Geoff Pinder, Oxfordshire.
What you’ve described is referred to as an incidentaloma, which is an anomaly discovered while examining something else. Such discoveries have increased in frequency in recent years due to the introduction of more complex scans.
On your adrenal gland, an incidentaloma was discovered in your case. Each kidney has a pair of adrenal glands. They release a number of chemicals, such as cortisol, which helps control metabolism, and adrenaline, which helps control heart rate.
What you describe is known as an incidentaloma – an abnormality found during an examination for something else (file image)
Growths can often form on these glands – we don’t know why – and while they are usually benign, they can also produce hormones, which can cause problems as they can produce the same hormones as the adrenal glands themselves, potentially leading to an excess.
For example, too much cortisol can cause blood vessels to constrict, raising blood pressure and causing other symptoms.
Adrenal growth can also produce aldosterone. In excess, this hormone stimulates the body to retain sodium, causing fluid retention and increased blood pressure.
Indeed, research suggests that adrenal masses from 2mm to 40mm in size are found in 12 percent of people with hypertension.
So, in answer to your question, whether the incidentaloma is related to your high blood pressure, I think it could be.
Of course, while it’s uncommon to have high blood pressure without obvious underlying lifestyle factors, other factors, such as age and heredity, may also play a role.
But it would be wise to get tests to check the status of your adrenal gland growth – this can be done with a blood test, which will tell if your hormone levels are particularly high.
I suggest you ask your GP if these checks have been done. If not, you will ideally be referred to an endocrinologist. If this is found to be the problem, treatment is adrenalectomy – removal of the adrenal gland through keyhole surgery.
You can live perfectly with just one. I hope you find some answers soon.
I suffer from dry mouth – a side effect of my medication for bipolar disorder. Are there any antidepressants that don’t cause this? i am 69.
Name and address provided.
Dry mouth is a common side effect of many medications, including those you take for bipolar disorder, as you say in your longer letter: Prozac, then lithium, and now lamotrigine.
An important question here is whether you sometimes have saliva – as would happen if you put a slice of lemon in your mouth – or do you have constant dry mouth? (file image)
While your dry mouth could be drug related, I wonder if you might have a medical cause.
An important question here is whether you sometimes have saliva – as would happen if you put a slice of lemon in your mouth – or do you have constant dry mouth?
If it is a constant and unrelenting symptom, Sjogren’s syndrome is a possible diagnosis. This is an autoimmune disease in which the immune system attacks the salivary glands and eyes – dry eyes are another symptom.
It is more common in women over 40 – it could be hormone related, although we don’t know.
Your long-term lithium treatment may also be a factor. Many patients who take it develop hypothyroidism (where the thyroid gland does not produce enough thyroxine hormone).
Hypothyroidism is associated with both a dry mouth and a hoarse voice. It is essential that you ask your GP if your thyroid function has been checked recently.
I would also suggest that you get tested for Sjogren’s disease (this includes a saliva test, a tear production test and a blood test, plus a biopsy from the mouth).
If that diagnosis is ruled out, I agree that medication may be the cause.
It is very important to keep your bipolar mood disorder under control, and the anticonvulsant you are taking – lamotrigine – is a good option, as most if not all antidepressants list dry mouth as a possible side effect, and dry mouth is much less. probably with lamotrigine.
- Write to dr. Scurr at Good Health, Daily Mail, 9 Derry Street, London, W8 5HY or email: [email protected]. Dr. Scurr cannot respond to personal correspondence. Answers should be taken in a general context. In case of health problems, consult your own doctor.
In my opinion… Sharing drugs is risky – and a crime
The news of a rising epidemic of drug sharing by people – lending or giving their own prescription medication to another – is deeply disturbing.
This trend is common among people diagnosed with Attention Deficit Hyperactivity Disorder (ADHD) who have been prescribed methylphenidate (brand names, Ritalin and Concerta), a stimulant similar to amphetamine (speed).
The news of an emerging epidemic where people share medication – lending or giving their own prescription medication to someone else – is deeply concerning (file image)
It’s not just ADHD meds: I hear from people sharing everything, including antibiotics.
What most people don’t realize is that it is illegal to give a prescription drug to someone for whom it is not intended. In the case of methylphenidate, a controlled drug, handing it over to another person is a criminal offence.
The same legislation applies to the passing on of other types of medicines, such as sleeping tablets (for example zolpidem or zimovane), or tranquilizers (for example diazepam).
The purpose of regulatory controls is safety, as unexpected and potentially deadly side effects can occur with these types of drugs, as dramatic as a single peanut can affect someone with a severe nut allergy.
Any time a drug is given to a person to whom it was not carefully and deliberately prescribed by a doctor, it is nothing more than an experiment – and carries risks.
A tiny growth that can make your blood pressure rise